Epiglottic hematoma leading to airway obstruction after general anesthesia.

Abstract

Bleeding into the upper airway can cause airway obstruction and death if not recognized promptly. Anesthesiologists are quite familiar with potential airway obstruction from acute epiglottitis, but they may be less familiar with the potential for airway obstruction from epiglottic hematoma. We report what we believe is the second case of epiglottic hematoma after anesthesia and surgery that led to an acute upper airway obstruction. Our case was unique in that there was no excessive airway trauma during tracheal intubation. Most important, this case emphasizes that patients receiving multiple anticoagulants--as our patient was--are at risk for airway bleeding, epiglottic hematoma formation, and airway obstruction.

Cite this paper

@article{Brown2002EpiglotticHL, title={Epiglottic hematoma leading to airway obstruction after general anesthesia.}, author={Irwin Brown and Bruce S. Kleinman}, journal={Journal of clinical anesthesia}, year={2002}, volume={14 1}, pages={34-5} }